"Erectile dysfunction can be a very serious issue because it's a marker of underlying cardiovascular disease, and it often occurs before heart conditions become apparent. Therefore, men should consider improving their weight and overall nutrition, exercise more, drink less alcohol and have a better night's sleep, as well as address risk factors such as diabetes, high blood pressure and cholesterol.

Due to the risk of hypotension, caution should be used in patients using alpha blockers for prostate hyperplasia and patients using other antihypertensive medications and alpha blockers, which should not be co-administered with PDE5 inhibitors. In patients who take 50 mg of sildenafil or more and use alpha blockers, sildenafil dosing should be avoided for at least 4 hours after the dose of the alpha blocker. In patients who take 25 mg of sildenafil, use of any alpha blockers is considered safe.


Erectile dysfunction (ED) related to compromise of the nervous system is an increasingly common occurrence. This may be due to the multifactorial nature of ED, the myriad of disorders affecting the neurotransmission of erectogenic signals, and improved awareness and diagnosis of ED. Nevertheless, neurogenic ED remains poorly understood and characterized. Disease related factors such as depression, decreased physical and mental function, the burden of chronic illness, and loss of independence may preclude sexual intimacy and lead to ED as well. The amount of data regarding treatment options in subpopulations of differing neurologic disorders remains scarce except for men with spinal cord injury. The treatment options including phosphodiesterase inhibitors, intracavernosal or intraurethral vasoactive agents, vacuum erection devices (VED) and penile prosthetic implantation remain constant. This review discusses the options in specific neurologic conditions, and briefly provides insight into new and future developments that may reshape the management of neurogenic ED.
A study published in May 2014 in The Journal of Sexual Medicine found that some men can reverse erectile dysfunction with healthy lifestyle changes, such as exercise, weight loss, a varied diet, and good sleep. The Australian researchers also showed that even if erectile dysfunction medication is required, it's likely to be more effective if you implement these healthy lifestyle changes.
Talk with your doctor about going to a counselor if psychological or emotional issues are affecting your ED. A counselor can teach you how to lower your anxiety or stress related to sex. Your counselor may suggest that you bring your partner to counseling sessions to learn how to support you. As you work on relieving your anxiety or stress, a doctor can focus on treating the physical causes of ED.
In some cases, however, these drugs may be unsuitable for patients with heart disease. If you are considering one of these drugs and you have heart disease, as many diabetics do, be sure to tell your doctor. In rare cases, the pills may create “priapism,” a prolonged and painful erection lasting six hours or more (although reversible with prompt medical attention).
Sexual dysfunction and ED become more common as men age. The percentage of complete ED increases from 5% to 15% as age increases from 40 to 70 years. But this does not mean growing older is the end of your sex life. ED can be treated at any age. Also, ED may be more common in Hispanic men and in those with a history of diabetes, obesity, smoking, and hypertension. Research shows that African-American men sought medical care for ED twice the rate of other racial groups.
When you become aroused, your brain sends chemical messages to the blood vessels in the penis, causing them to dilate or open, allowing blood to flow into the penis. As the pressure builds, the blood becomes trapped in the corpora cavernosa, keeping the penis erect. If blood flow to the penis is insufficient or if it fails to stay inside the penis, it can lead to erectile dysfunction.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×